MAUDE Adverse Event Report: COOK INC COPE STAINLESS STEEL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE STAINLESS STEEL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The customer reported that, upon uncapping an existing intravenous line (iv) in the right antecubital (ac) vein during a right heart catheterization with a right ac vein approach, the physician noted that there was no blood return.They then proceeded to attempt to put the cope stainless steel mandril wire guide through the iv with the assistance of fluoroscopic imaging, but the tip of the wire appeared to have bunched up.When removing the wire, the physician reported that it felt as if the wire was coming out, but the tip did not appear to be moving on the fluoroscopic image.When the wire was finally removed, it was discovered that the tip had unraveled.The customer reported that the wire guide had been kept flushed and wet with heparinized saline.The customer confirmed that no patient adverse events resulted from the product problem, and no additional procedures were required as a result; however, the physician did elect to pursue femoral access for the right heart catheterization, and the iv line was removed.Additional information has been requested form the customer, but none has yet been provided.The device has been returned for evaluation; however, as of the date of this report, the investigation is still pending.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, manufacturing instructions, quality control data, specifications, and visual inspection of the device was conducted during the investigation.An analysis of the device confirmed that the device unraveled.Examination revealed that the distal weld connection had broken away from the inner wire, resulting in extreme coil elongation and mandril protrusion.The weld ball was also present and attached to the coil.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Additional Manufacturer Narrative
Initial reporter also sent report to fda?: yes; user facility report number (b)(4).

Brand Name
COPE STAINLESS STEEL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7343785
Report Number1820334-2018-00719
Device Sequence Number159972
Product Code DXQ
UDI-Device Identifier00827002095939
UDI-Public(01)00827002095939(17)220911(10)8160629
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPMG-18SP-40-COPE
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/15/2018
Supplement Date Received by Manufacturer03/15/2018
03/23/2018
Initial Report FDA Received Date03/15/2018
Supplement Report FDA Received Date03/15/2018
04/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6 FRENCH TERUMO SHEATH
Patient Age70 YR